Colorado, 2017

Heavy Snow and Hail in Colorado, May 17 to 19, 2017

May 17 to 19, 2017 · NWS BOU · 9 events in 8 counties and zones

A strong spring storm dropped across the Great Basin, and then moved eastward across Colorado. Isolated but strong thunderstorms preceded the system on the 17th with hail up to nickel size near Boulder Airport and Brighton.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong spring storm dropped across the Great Basin, and then moved eastward across Colorado. Isolated but strong thunderstorms preceded the system on the 17th with hail up to nickel size near Boulder Airport and Brighton. Significant snow fell across the Front Range mountains and foothills over the next couple of days. The heaviest snowfall occurred in Boulder and Larimer Counties. Along the Interstate 25 Corridor, rain turned to snow on the morning of the 18th, heaviest from around Broomfield northward. The heavy wet snow snapped the limbs of fully leaved trees and caused scattered power outages. Eight hundred trees on the campus of Colorado State University were damaged. Some trees in and around Fort Collins completely collapsed under the weight of the snow.

A couple of barns collapsed in Larimer County. One was a historic barn in Estes Park, with another in northeast Loveland. Fifty-five head of cattle were inside the collapsed barn in Loveland; three were injured and later euthanized. Numerous branches and trees snapped around Fort Collins and in the foothills. Elsewhere, several scattered smaller power outages were reported. Three to nearly 5 inches of liquid precipitation occurred, as rain or a mix of of rain and snow, fell around Greeley and 12 miles northwest of Briggsdale.

Storm totals in the Front Range mountains and foothills included: 42.0 inches near Allenspark, 41.5 inches near Ward, 36 inches at Estes Park, 32 inches near Pinecliffe, 30.5 inches northwest of Golden, 30 inches near Nederland, 26 inches near Breckenridge, 25 inches near Aspen Springs and Bear Lake State Park, 18.5 inches northwest of Rustic, 16 inches at Copper Mountain and Dillon, 15 inches at Drake, 14 inches at Aspen Springs and Deadman Hill, 13 inches at Tower, with 9.5 inches near Evergreen. On the west side of the Interstate 25 Corridor, storm totals included: 10 inches near Superior and Louisville, 6 to 8 inches in and around Fort Collins, 6 inches in Lafayette, 5 inches in Broomfield and Loveland, and 4 inches near Niwot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 1:55 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, May 17, 1:55 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
255 PM MDT Wed May 17 2017

.SHORT TERM...(This evening through Thursday)
Issued at 236 PM MDT Wed May 17 2017

Current satellite imagery showing frontal push from the NE firing
off storms over the CO and WY border. Storms will continue on the
plains through the afternoon and early evening with some storms
producing showers, lightning and small hail. Some funnels may be
possible as rotation increases along the boundary. For the
mountains increasing moisture ahead of an upper low pressure
system will bring snow across the higher elevations through the
evening. A cold front will drop down with a secondary push of
cooler air by this evening bringing rain to the plains.
Precipitation will increase overnight with easterly winds on the
plains starting early Thursday. This will aid in favorable upslope
set-up along the foothills for Thursday. Snow levels will drop to
7000ft Thursday to bring accumulating snow to the foothills. As
winds increase with the circulation of the low pressure system
snow intensity could increase to 2" per hour at times over
mountain passes by Thursday afternoon. Hazardous driving
conditions will exist for the mountains tonight through Friday
afternoon. With the amount of moisture in the system aided by a
700mb low spinning over the Denver area will continue to push
moist ENE flow into the northern foothills. This will cause higher
snowfall accumulations for the mountains and northern foothills.
Rain and snow will continue on Thursday with temperatures staying
in the 20 and 30s in the mountains and foothills and 30s and 40s
on the plains.

.LONG TERM...(Thursday night through Wednesday)
Issued at 236 PM MDT Wed May 17 2017

Models have an upper low centered over Colorado from 00Z Thursday
night well into Friday. The upper low lifts northeastward at 00Z
Friday night with the trailing trough getting to the eastern
Colorado border by 12Z Saturday morning. Northwesterly flow aloft
will dominate on Saturday, becoming more zonal by Sunday morning.
There is strong upward synoptic scale energy over the forecast
area Thursday night and Friday. Downward motion is progged Friday
night through Saturday night. The low level pressure and wind
fields show upslope over most of the plains Thursday night into
Friday night. Some of the models have an inverted trough over the
plains, causing some downsloping over the far western plains near
the foothills. By Saturday, northwesterly low level winds are
progged. There is deep moisture in place for all the CWA Thursday
night and Friday. Moisture decreases somewhat Friday night through
Saturday night but there is still some around. The QPF fields show
vast amounts of precipitation including snowfall. There is
certainly decent energy and moisture with the storm. Winter storm
warning highlights look good for the high mountain zones 33 and
34, same for the foothills zones 35 and 36. Soundings look cold
enough for snow for the western plains so will go with a watch for
the Urban Corridor and Palmer Ridge. There are still concerns
with this including the downsloping low level winds in some areas
and the latest ECMWF moved the upper feature a bit further north.
We'll see? For temperatures, Friday's highs are 2-4 C colder than
Thursday's. Saturday's warm up 6-10 C from Friday's. There is
certainly the potential for readings to be below 32 F both Friday
and Saturday mornings over the much of the plains. For the later
days, Sunday through Wednesday, models have zonal flow aloft
Sunday, with more upper troughiness Monday and Tuesday. North and
northwesterly flow aloft is progged on Wednesday. Temperatures
pretty much stay below seasonal normals through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 236 PM MDT Wed May 17 2017

West winds will turn more NW then North with the frontal push by
23z as winds increase with gusts to 25 mph. Thunderstorms will be
in the vicinity with APA and DIA expected to only get rainshowers
between 00 and 02 with BJC seeing the possibility of TS. Another
round of showers will be possible until 06z with winds continue to
push gusts up to 25 mph from the NNE through Thursday morning.
Ceilings will drop to MVFR by 06z and continue to decrease through
Thursday morning with increasing showers and moisture behind the
frontal push. Ceilings will fluctuate between IFR and MVFR through
Thursday with increasing shower intensity through the day.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Thursday evening through Friday
afternoon for COZ038>041.

Winter Storm Warning from midnight tonight to 6 PM MDT Friday
for COZ035-036.

Winter Storm Warning from 6 PM this evening to 6 PM MDT Friday
for COZ033-034.

&&

SHORT TERM...Bowen
LONG TERM...RJK
AVIATION...Bowen
Hazardous weather outlook, May 17, 3:29 AM MST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
429 AM MDT Wed May 17 2017

COZ030>051-181030-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
429 AM MDT Wed May 17 2017

...Potent Late Spring Storm headed towards Northern Colorado...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop over the
mountains this afternoon and spread over the plains during the
afternoon and evening. A cold front and approaching storm system
will result in rain showers becoming widespread over the plains by
by late evening and overnight.  Snow will increase over the
mountains and Northern Foothills tonight with the snow level
lowering to around 7000 feet by Thursday morning. Snowfall tonight
will range from 3 to 9 inches, highest amounts along the
Continental Divide and higher east slopes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Significant snowfall is expected over the mountains and high
foothills Thursday through Friday, especially near Rocky Mountain
National Park. Snowfall totals could be upwards of 1 to 3 feet by
Friday evening. This will cause snowpacked roads, and some
possible broken tree branches and power outages from heavy
snowload. Travel may become quite difficult with forecasted
snowfall amounts, especially over smaller less traveled roads. At
lower elevations, mainly below 6000 feet, widespread rain is
expected. A few thunderstorms are possible over the far eastern
plains during the day. Snow may lower to around 5500 feet by
Friday morning with up to 3 inches of wet slushy snow. This system
will bring temperatures that are 20 to 30 degrees below normal
for mid to late May. Temperatures will be just above freezing
Thursday night over the plains, with at or below freezing
temperatures expected Friday night along the urban corridor.

Expect warmer and drier conditions Saturday through Monday, with
another system coming out of Canada for a wetter and cooler
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Cheyenne radar (KCYS), 121 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

6 heavy snow, 3 hail. Local standard time, as filed.

Heavy Snow, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
May 17, 5:00 PM MST to May 19, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Storm totals included: 25 inches at Bear Lake, 14 inches at Deadman Hill, 10 inches at Lake Irene and 9 inches at Joe Wright and Long Draw Reservoir.

Heavy Snow, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 17, 5:00 PM MST to May 19, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Storm totals included: 26 inches near Breckenridge, 16 inches at Cabin Creek and Copper Mountain Ski Area, 10.5 inches near Dillon and Jones Pass, with 9 inches in Winter Park Ski Area.

Heavy Snow, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 17, 5:00 PM MST to May 19, 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Storm totals included: 42.0 inches near Allenspark, 41.5 inches near Ward, 36 inches at Estes Park, 32 inches near Pinecliffe, 30 inches near Nederland, 25 inches near Aspen Springs, 19 inches northeast of Red Feather Lakes, with 15 inches near Drake.

Heavy Snow, Larimer County Below 6000 Feet / Nw Weld County

When
May 17, 5:00 PM MST to May 19, 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included 8 inches around Ft. Collins, with 5 inches in Loveland. Extensive tree damage was reported, with up to 800 trees impacted on the Colorado State Univieristy Campus alone. Some of the trees completely toppled under the weight of the wet and heavy snow.

Heavy Snow, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 17, 5:00 PM MST to May 19, 2:45 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 12 inches near Rocky Flats, 10 inches near Superior and Louisville, 6 inches in Lafayette with 5 inches in Broomfield.

Heavy Snow, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 17, 5:00 PM MST to May 19, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Storm totals included: 14 inches in Aspen Springs, 12 inches near Rocky Flats, with 7.5 inches in Georgetown.

Hail, Boulder

When
May 17, 6:25 PM MST
Where
Boulder County, 0.87 mi SW of Boulder Arpt
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
40.020, -105.230

Hail, Adams

When
May 17, 7:40 PM MST
Where
Adams County, 0.69 mi N of Brighton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.820

Hail, Adams

When
May 17, 7:42 PM MST
Where
Adams County, 1.59 mi E of Brighton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.980, -104.790

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688998, 688999, 689000, 689002, 689003, 693320, 688995, 688996, 688997.